Last updated February 21, 2020 at 12:39 pm
A little knowledge about overdoses and first aid could prevent most deaths from GHB in Australia.
Why This Matters: The war on drugs has failed – time to try a different approach to prevent people dying.
Despite a notorious reputation, illicit recreational drug GHB is increasing in popularity in Australia. But knowing the signs of overdose and basic first aid could have prevented most of the deaths, shows a new study.
Fantasy, liquid e, or G has been linked to at least 74 deaths in Australia between 2000-2019, say researchers from UNSW‘s National Drug and Alcohol Research Centre (NDARC). It has also been used as a date-rape drug.
But they found that simple measures can avoid deaths.
“Many of the deaths involving inhaling vomit could possibly have been avoided by placing the person in a recovery position,” says researcher Shane Darke.
“Vomiting and aspiration are common with GHB overdose. The maintenance of adequate respiration, clearing the airway, and calling an ambulance are crucial.”
“People need to realise that this is a dangerous drug with a serious risk of death. The idea that this is some type of safe party drug is completely wrong.”
Most GHB deaths occur at home, not at parties
The report found that 82 per cent of GHB-related deaths occurred at a home. Only three cases were associated with consumption of the drug in a club.
“To focus solely on preventing harm at clubs, raves, or festivals would be to overlook where death is most likely to occur,” says Darke.
The mean age of the GHB-related deaths was 31.5 years old and more than 70 per cent per cent of cases were male.
“Just over half were employed or a student, which differs from other drug related deaths like opioids or methamphetamine.”
“More than 20 per cent of deaths were aged over 40, and ages ranged into the sixties.”
The predominant circumstance of death was accidental drug overdose (80 per cent).
“Other deaths were due to trauma (12 per cent) with motor vehicle accidents being the most frequent, and suicide (8 per cent).”
Mixing GHB with other drugs ups the risk
Almost all cases involved the presence of other drugs (more than 90 per cent). The most common were methamphetamine, MDMA, and alcohol.
“Where present, the average alcohol concentration was more than twice the legal limit for driving in Australia,” says Darke.
“Mixing GHB with any other drug is incredibly dangerous and increases the risk of harms such as respiratory depression.”
The median GHB blood concentration was high at 230mg/L but went up to six times higher at 1350mg/L.
The report calls for better messaging for people who use GHB.
“If you see anyone with key signs of overdose like vomiting, shallow breathing, loud snoring, or have passed out, put them on their side, clear their airway and call triple zero immediately.”